Alert archive / Pennsylvania / Red Flag Warnings in 2006

Red Flag Warning 7, NWS State College, PA

December 8, 20066 counties in Pennsylvania

NWS State College, PA issued this red flag warning at Dec 8, 2006, 2:34 PM EST for 6 counties in Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 8, 2006, 2:34 PM EST (19:34 UTC)
Expired
Dec 8, 2006, 7:00 PM EST
In force
4 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Lancaster County, PA, Lebanon County, PA, York County, PA

The radar

The State College radar (KCCX), 136 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2006-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2006-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KCTP 081934
RFWCTP

RED FLAG WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
234 PM EST FRI DEC 8 2006

...HIGH FIRE THREAT THROUGH EARLY THIS EVENING...

.A GUSTY NORTHWEST WIND WILL CONTINUE THROUGH SHORTLY AFTER DUSK
AND COMBINE WITH LOW RELATIVE HUMIDITY AND DRY FINE FUELS TO
PRODUCE A HIGH THREAT FOR WILDFIRES.

PAZ057-059-063>066-090000-
/O.NEW.KCTP.FW.W.0007.061208T1934Z-061209T0000Z/
DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
234 PM EST FRI DEC 8 2006

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM EST THIS EVENING. 

NORTHWEST WINDS WILL CONTINUE TO AVERAGE 15 TO 20 MPH WITH GUSTS
BETWEEN 30 AND 35 MPH THROUGH ABOUT 7 PM THIS EVENING. THE WIND
WILL COMBINE WITH THE DRY FINE FUELS AND RELATIVE HUMIDITY OF 25
TO 30 PERCENT TO CREATE A HIGH FIRE DANGER.

WINDS WILL STEADILY DECREASE BY LATE EVENING DIMINISHING THE
THREAT FOR RAPID FIRE SPREAD. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

LAMBERT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this red flag warning went out at Dec 8, 1:43 PM EST, 51 minutes earlier.

Area forecast discussion, Dec 8, 1:43 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
143 PM EST FRI DEC 8 2006

.SHORT TERM /THROUGH TONIGHT/...

UPDATED ZONES TO ACCOUNT FOR EXPIRATION OF LES WARNINGS/ADVISORIES
ACROSS THE NW MTNS...AND SNOW/BLOWING ADVISORIES SOUTH ACROSS THE
LAUREL HIGHLANDS.

MEAN LLVL WINDS ARE SLOWLY BACKING TO THE WEST ACROSS THE WESTERN
HALF OF PENN THIS AFTERNOON...CAUSING SBOW BANDS TO WEAKEN AS THEY
LOSE THEIR CONNECTION TO THE UPSTREAM GLAKES.

CLOUDS WILL DIMINISH LATE IN THE DAY...WITH SNOW SHOWERS BEING
CONFINED TO THE FAR NRN MTNS EARLY THIS EVENING.

&&

.PREV DISCUSSION...
 /ISSUED 1019 AM EST FRI DEC 8 2006/

SHORT TERM /REST OF TODAY/...

WEAK CONFLUENCE IN THE LOW LEVEL WIND FLOW FROM THE NW SEEMS TO BE
HELPING FOCUS THE LAKE SNOWS IN A BROAD BAND DOWN INTO THE CENTRAL
MOUNTAINS. LOCALLY A GOOD DUSTING HAS RESULTED WITH A BIT MORE
INDICATED OFF TO THE NORTH AND WEST. THIS SHUD START TO BREAK DOWN
LATER THIS MORNING AND AFTERNOON AS THE FLOW BEGINS TO BACK TO THE
WEST AND WE LOSE THE COLD POOL IN FAVOR OF SOME WEAK WARM ADVECTION.

WARNINGS AND ADVISORIES LOOK GOOD TO BE ALLOWED TO EXPIRE AT 18Z.
WILL BE SENDING A PNSCTP SUMMARIZING SNOW REPORTS ONCE WE GET ALL THE
COOP DATA TABULATED.

LA CORTE

PREV DISCUSSION...
 /ISSUED 213 AM EST FRI DEC 8 2006/

SHORT TERM /TODAY THROUGH TONIGHT/...
NUMEROUS LONG LAKE EFFECT SNOW BANDS REACHING INTO THE SOUTH
CENTRAL MTS AND THE POCONOS TOO. SOME BANDS SEEM CONNECTED TO LK
ST CLAIR AND LK HURON. THE HEAVIEST SNOW IS...OF COURSE...ALONG
THE WEST-FACING SLOPES OF THE LAUREL HIGHLANDS. SOME PLACES COULD
GET 8-12 INCHES BEFORE IT IS ALL OVER THIS AFTERNOON WEST OF
SOMERSET AND JOHNSTOWN...LIKE SEVEN SPRINGS. THEY MUST BE HAPPY TO
SEE THE SNOW AND COLD WX GET HERE.

THE GOOD NWRLY WELL-ALIGNED FLOW WILL CONTINUE THIS MORNING FOR
THE BANDS TO LIVE ON...AND CONTINUE TO MAKE HEAVY SQUALLS. THE
GUSTS WILL STILL BE IN THE 20-25MPH RANGE AND WIND CHILLS THIS
MORNING WILL BE ZERO TO 10 BELOW. WILL CONTINUE THE CURRENT
WARNING AND ADVISORIES AS IS. WILL CONT TO MENTION SHSN...AND
EXTEND THEM INTO THE AFTN...BUT DECREASE COVG FROM MORNING TO AFTN
ABOUT 10-30 PCT AREAWIDE AFT 18Z. MEAGER LLVL FORCING STILL THERE
THRU 21Z PER LATEST NAM AND RUC...AND WE FORECASTERS TEND TO END
LK EFF SHSN TOO EARLY LOTS OF TIMES TOO. BUT IT SHOULD BE DONE
AROUND SUNSET OR AT LEAST BY 00Z/7 PM LOCAL...AS FLOW BACKS AND
THE RESULTING SHEAR BREAKS UP THE BANDS AND REDUCES THE MOISTURE
AVAILABLE...WHILE AT THE SAME TIME...THE SUBSIDENCE INVERSION
SINKS CUTTING THE CLOUDS SHORT.

WILL THEREFORE KEEP TONIGHT DRY/COLD AND MAINLY CLEAR IN THE SOUTH
AND PC IN THE NORTH. MAXES TODAY VERY COLD WITH EVEN LOWER SUSQ
ONLY A FEW DEGS ABV FZG...AND THE REST OF THE AREA HOLDING IN THE
20S AND LOW 30S. MINS TONIGHT WILL BE IN THE TEENS AREAWIDE.

LONG TERM /SATURDAY THROUGH THURSDAY/...
LITTLE CHANGE TO THE EXTENDED PERIODS THIS MORNING...WITH LOTS IN
THE FIRST 24 HRS. BUT...DID DELAY THE 30+ POPS UNTIL WED (ONE
PERIOD LATER THAN PREV FCST HAD). THAT IS THE NEXT CHC OF PRECIP
FOR THE AREA...AS WE GET INTO THE WARM-ISH SECTOR AND HOLD IN THE
40S AND LOWER 50S FOR HIGHS THRU MOST OF THE PERIOD. SAT LOOKS TO
BE A 8-12F WARMER THAN TODAY...AND SUNDAY SHOULD BE A FEW DEGS
MILDER STILL...WITH HIGH PRESSURE CAMPING OUT OVER THE SRN
APPALACHIANS.

AVIATION...
FOCUS THIS MORNING WILL BE ON THE LAKE EFFECT SNOW BANDS
STRETCHING NORTHWEST TO SOUTHEAST ACROSS THE AREA. IN THESE SNOW
SHOWERS...VISIBILITIES HAVE DROPPED TO 1SM TO 2SM. IN HEAVIER
SQUALLS...VISIBILITIES HAVE FALLEN TO 1/4SM TO 1/2SM ESPECIALLY AT
KBFD AND KJST. EXPECT THIS TO CONTINUE THROUGH THE INITIAL TIME
PERIOD AND DIMINISH BETWEEN 12Z AND 16Z AS SLIGHT RIDGING AT 850MB
BUILDS IN AND CUTS OFF LAKE EFFECT.

NORTHWEST WINDS WILL CONTINUE TO GUST TO 20KTS THROUGH THE DAYLIGHT
HOURS BUT WILL DECREASE CLOSER TO SUNSET AS ANY SURFACE HEATING IS
LOST AND HIGH PRESSURE BEGINS TO BUILD IN FROM THE MISSISSIPPI
VALLEY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LAMBERT
Hazardous weather outlook, Dec 8, 3:27 AM EST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
327 AM EST FRI DEC 8 2006

PAZ006-011-012-018-019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-090830-
POTTER-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-
SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
327 AM EST FRI DEC 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PAZ004-005-010-017-024-033-090830-
WARREN-MCKEAN-ELK-CLEARFIELD-CAMBRIA-SOMERSET-
327 AM EST FRI DEC 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW SHOWERS AND BLUSTERY WINDS WILL BE COMBINED THIS
MORNING AND EARLY THIS AFTERNOON. ADDITIONAL SNOWFALL WILL RANGE
FROM JUST AN INCH OR TWO IN MOST LOCATIONS...UP TO ANOTHER 5 OR 6
INCHES ON THE RIDGE TOPS OF THE LAUREL HIGHLANDS. SEE WSWCTP FOR
DETAILS. THE SNOW WILL TAPER OFF LATE THIS MORNING AND THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT SNOWFALL OF 3 INCHES OR MORE.

DANGELO

Nearby

Red Flag Warnings in Pennsylvania, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.